Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

189 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Is Zoloft advisable for depression and grief?

Answered by
Dr.
Dr. Seikhoo Bishnoi

Psychiatrist

Practicing since :2007

Answered : 5039 Questions

default
Posted on Wed, 8 Mar 2017 in Mental Health
Question: The explanation about this drug,Zoloft, says that it has this effect:Report any new or worsening symptoms to your doctor, such as: mood or behavior changes, anxiety, panic attacks, trouble sleeping, or if you feel impulsive, irritable, agitated, hostile, aggressive, restless, hyperactive (mentally or physically). I have a 87 year old aunt, who lost her son last month and has been depressed before and after this event. She is now in a nursing home and taking this drug. She does show behavior as irritable, agitated, hostile, restless and hyperactive. Is there another drug that she can take to help her with her depression and grief?
doctor
Answered by Dr. Seikhoo Bishnoi 27 minutes later
Brief Answer:
Low dose antipsychotics can help

Detailed Answer:
Hello thanks for asking from HealthcareMagic

I can understand your concern. Zoloft or Sertraline is a SSRI drug. The drug is a safe antidepressant drug. But in some individuals it's known to result in side effects. If she is feeling irritated, agitated, hostile, restless and hyperactive then she should be evaluated properly.

Her serum electrolytes should be done to rule out any imbalance. Blood sugar levels should be done to rule out any metabolic abnormalities.

For these symptoms addition of some mood stabilizer can help. Divalproex sodium can be added to her prescription and will help to reduce the symptoms. Even low dose antipsychotics like Olanzapine or Risperidone can help to control her symptoms. You can discuss with her doctor for the drugs I've mentioned. This will surely help her.

Thanks and Take care


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,   ,   ,  
Medical Topics

Recent questions on  Divalproex

doctor1 MD

I am currently on 400mg zeptol CR along with other anticonvulsants divalproex and lobazam . Due to adverse side effects of carbamezapine, doc has recommended substitution of zeptol with lacoset 100. In what steps do you advise tapering off of...

doctor1 MD

divalproex dr 500mg for a 90 yrs man?

doctor1 MD

I am currently taking 80 mg Latuda, 500 mg divalproex and 10 mg zolpidem . I have been diagnosed as bipolar. For several weeks I have been very shaky and now have difficulties swallowing food without gagging. I am 52 years old also been diagnosed...

doctor1 MD

Saturday morning upon waking my husband had sharp electric shock like pains under his left breast. It was quite constant for about 5 minutes. He is on Divalproex for epilepsy. He had a seizure in April and had two compression fractures T5 & T6, and has had back pain ever since which comes and goes. Could this be serious?

doctor1 MD

My sister has been prescribed divalproex sod er 500mg each (2 tablets) in the evening. She seems very subdued and not her normal self. She is also taking bupropion hcl xl 150mg in the evening. When I told the psychiatrist that she had some trouble eating because of her tremors, he prescribed 10mg of propranolol twice daily. What do you think?

doctor1 MD

I get dizziness in my head and my vision blurs. The times differ everytime it happens. It could last 10 seconds or 20 seconds. I get a weird feeling in my stomach, and my breathing feels nervous. I've since childhood and have been taking meds since then. First I was on tegretol (spelling?) now I am currently taking 1 lamotrigine morning and night and 3 divalproex morning and 4 divalproex at night along with the lamotrogine. My doctor says it could be seizures or epilepsy but I just don't know anymore. Please help.

doctor1 MD

Dear Sir, I have Problem for Registration Process in Brain. Whatever I see,Listen & Learn Processes are not Recorded in my mind so easily short time i can forget all things. Most Problem facings are Attention and Concentration whenever i sit for read i never concentration in my studies same problem whenever i sit in my class i can't attention so after all nothing records in my mind. My Grassping Power is so poor. Anyone can learn something new one, twice and thrice time after learn but i don't easily learning something new so i face lots problem in my make my career and offices.

I have been take a treatment since last 2 yrs. but no result.


I have take a drusgs list AS BELOW

CLOMIPRAMINE HCL SUSTAINED RELEASE-OCIFIRIL XR-75/CLONIL SR 75
FLUOXETINE-
SERTRALINE-INOSERT/SERTA/SERTIMA-100
LAMOTRIGINE MODIFIED RELEASE-LAMITOR OD 50-TORRENT
PAROXETINE CONTROLLED RELEASE-PARADISE XR-12.5/25 TORRENT
LEVOSULPRIDE-LEVIPRIDE 50-TORRENT
DIVALPROEX SODIUM EXTENDED RELEASE-VALKEM-OD-500 ALKEM LAB
ETIZOLAM - ETILAAM-0.5
DULOXETINE-30 SYMBAL-30-TORRENT
BUPROPION HYDROCHLORIDE EXTENDED RELEASE-BUPRON SR 150
BUPROPION HYDROCHLORIDE MODIFIED RELEASE-BUPRON XL 150
GINKGO BILOBA-GINKOCER-RANBAXY
FLUVOXAMINE-FLUVOXIN 100-SUN PHARMA
DONEPEZIL HYDROCHLORIDE - ALZIL 5 - INTAS
MODAFINIL 100- MODALERT-SUN PHARMA
METHYLPHENIDATE HYDROCHLORIDE SUSTAINED RELEASE-INSPIRIL-20 IPCA-ADHD
MECOBALAMIN - NUROKIND OD MANKIND
PIRACETAM SYRUP-MEMORY IMPROVE-TRITAM-TRIPADA
PREGABALIN - MAXGALIN 50 SUN PHARMA


I HAVE TAKE ALL TYPES OF DURGS WITH OR WITHOUT COMBINATION BUT NO RESULT. I HAVE TAKE TREATMENT UNDER GUJARAT MOST FAMOUS PSYCHIATRIST.

KINDLY REQUEST TO U IF PLZ IF SOLUTION HAVE U REPLY ME BUT NOT ABOVE DURGS.

I KNOW IT’S A GENETIC PROBLEMS BUT NOBODY FACE THIS TYPE OF PROBLEM IN MY HOUSE BUT THIS PROBLEM I HAVE FACE TO CHILDHOOD.

SOME DOCTORS ARE TOLD IT ‘S DIESEASE OF OCD/ ANTI DEPRESSION/ADHD

I DON’T KNOW WHICH TYPE OF PHYSCHOLODY Diseases?